For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Would you all be open to giving feedback on mom's meds? Go to previous topic Go to next topic Go to higher level

By overwhelmedinFL On 2009.11.04 00:13
I know you are not doctors but you all seem to have so much knowledge and personal experience. I realize you are not doctors and would not be sharing the info and then change her meds at all. I am just trying to get an idea if she is on high levels etc. I have searched the web and cannot find anywhere to compare her list of drugs to. I can only look at the typical doses of one drug and not the whole bunch together.

My mom's appt with her new movement disorder clinic is next week and I am trying to prepare myself with my list of questions etc.

I found video of mom in June at the beach with me and I cannot get over the dramatic decline. In June she was getitng out of chairs and walking without thinking about what she was doing....seemed easy for her. Now she cannot move one step without total focus. She falls all the time and struggles terribly to get out of chairs and is fully dependent on a walker.

She moved into the independent living with her husband who is assisted living on 10/17 and is dialed up with home health stuff right now. Funny thing is we coudl probably make her husband who is 90 an independent living person and mom who is 70 be the assisted one.

If you are open to giving feedback on her drugs I iwll post them tomorrow. I am falling asleep googling Parkinsons stuff.

By caregivermary On 2009.11.04 17:51
welcome. yes, of course, we will give feedback. However, as you stated we are not experts on what drugs would work best for your mom.
If you haven't done so already, there may be several previous posts relating to drug issues for you to read that might also be of help.

good luck and ask away

By Pearly4 On 2009.11.04 18:57
Just a suggestion - I took video of my mother and brought it to the appointment. Gave him a better idea of what was going on -- in your case, a better idea of what has happened in the interim. He won't have to view the whole thing, just needs an idea of what has happened. Might help.

Also - I found a great ally in my mother's pharmacist -- if her meds weren't all filled at the same pharmacy, try to get them gathered and take a list to the pharmacy to see what they see as conflicts, high doses, side effects. You might have to make an "appointment" if they're busy.

By overwhelmedinFL On 2009.11.04 20:24
Thanks for the responses. First off I did try to search this stie using the search function but I could not find anything. Maybe using the wrong keywords and the search limits to 100 results.

I am trying to get a grasp of meds for both parents and know for sure my dads were messed up (he was not on any until this year and he is 91). Mom could not handle his very well..it was all new to her. Mom has been on hers for so long and acted like she knew exactly what was going on. I am concerned she has messed up.

Oh...and to last poster. I am taking the video to the doctor for sure!!!!

Mom's current meds (not looking for medical advice but curious to see if it seems WAYYY off or if she is on the low middle or high ends)

7am
Sinemet 25/100 1 1/2 tablets
Depakote 250mg 1
Citalapram 40mg 1
requip 5 mg 1
multivitamin
calcium 600mg
crestor 20mg 1

11am
Sinemet 25/100 1 1/2 tablets
Depakote 250mg 1
requip 5 mg 1

3pm
Sinemet 25/100 1 1/2 tablets
Depakote 250mg 1
requip 5 mg 1

7pm
Sinemet 25/100 1 1/2 tablets
requip 5 mg 1
baby asprin 1
calcium 600 mg 1

11pm
Sinemet 25/100 1 tablets

depakote is antisiezure for a grand mal stroke/epilepsy diagnosis from 2001

By Pearly4 On 2009.11.05 06:18
Again - people's tolerances for meds are so different it's not easy to judge. I heard of others who are on a lot higher dosages of the Sinemet and tolerating well without problems. Some can't. I remember being cautioned about taking some of my mother's meds with vitamin and mineral supplements -- can't remember which -- again, a pharmacist might be able to help there.

My mother was on 12 medications taking dosages of meds 7 times a day with the help of a locking timer/dispenser (she had some confusion). Amazing what kind of an onslaught of medications the human body can tolerate. I assume she's staying well hydrated? As much as she needs the meds, her body needs the fluids to help utilize it and move it out of her body as well.

By overwhelmedinFL On 2009.11.05 08:11
fluids are a great point! I am not sure how she is these days. She was always great with fluids. She was very active and riding bikes even at the beginning of the year.

I am honestly starting to think that my mom's orthoscopic knee surgery last October was the catalyst for her progression/decline. She was super active before it...then she had a bakers cyst rupture in her knee that demnaded she have surgery...and she never fully recovered from it. She had just gotten back on her bike in Jan/Feb this year albiet a bit scary to watch when my dad fell and broke his femur.

All exercise ceased, all stress quadrupled and she was driving 40-80 miles a day to visit him in the rehab /nursing home for 2 months. Then he came home which was just as stressful as she became his caregiver 24/7 when he opted to stay in a wheelchair instead of continuing to walk with a walker. He can still walk but won't due to being afraid.

I just wish I could turn back time.

I am glad her meds don't seem off the charts. I am going through this board page by page and reading more to see if it brings up anything about my mom I need to address with her doctors.

I guess we are just now in the next stage..dementia is starting, I am seeing her get worse with her meds. I fill them and she uses one of those timex reminder things (they need to make them for more than 4 times a day!)

My dad won't live with me, he is my stepfather and he cannot handle being around the kids etc. I think mom will do better here.

Thanks for the input

By WitsEnd On 2009.11.05 09:42
Don't forget that if she is getting worse with one set of meds, that doctors can adjust or "rebalance" the meds. Doing this doesn't necessarily "stop the clock--or completely turn it back", but making changes can make a dramatic difference sometimes in stopping the progression or even result in some minor improvements.

You need to discuss this with your doctor to see if a change might be in order. Also, there might be a reaction to the meds so there is some risk that the change won't help--or may even temporarily make things worse. It's probably worth giving a try though--especially if you are at the stage where there is the beginning of dementia.

Good luck and hang in there.

By annwood On 2009.11.05 11:20
Time maybe to remind you that PD meds need to be taken atleast an hour before or an hour after food. They do not work as well with food. Keep the diet low in protein as protein competes with the meds.

By netgypsy On 2009.11.10 10:08
We've just finished the second appointment with a movement disorder center and are considering deep brain stimulation.

A few comments on the meds. Our opinion is the simpler, the better. Requip can make you sleepy and stupid and didn't help much at all. Sinemet can be taken at three hour intervals rather than four.

Fats as well as protein will cause absorption and transport problems so take the meds an hour before eating and pig out at night when it's OK to "crash".

So you might ask about dropping the Requip and going to three hours on the sinemet and if the dose is too low you can adjust it little by little.

Good luck and let us know what you find out.

By overwhelmedinFL On 2009.11.18 23:52
I did not update after mom's appt with her new movement clinic.

This was her first visit after moving into Independent living in my area. She went to movement clinica at a different university before.

They were not very concerned with her progression since June, thought it was normal. They don't have anything to really compare her to, but I did get them to look at the video of her walking normal and doing the Conga line in June.

They did not adjust her sinamet or requip even though they mentioned her short term memory issues and swelling in her legs could be due to her raise in requip dosage that other doc did in June/July... I will question them about this again at next visit if her swelling persists....sooner if her memory gets worse.

They did add a new drug to her regimen which is not cheap. It is called Azilect. I searched the forum and see a few posted that they take it but not a bunch on here about it. It will cost us 822.00 for a 3 month supply. I figure we will try it and if she gets positive results GREAT..we will continue, but if not we will meet with doctor about taking it out of her daily meds.

Doctor was pretty interested in our family neuro issues (me narcolepsy, mom has epilepsy and PD, mom's brother has epilepsy, other brother has essential tremor, mom's grandfather had PD). We are a force to be reckoned with I tell ya. They have asked my mom's siblings and kids over 50 to be part of a research study that has to do with loss of smell being a symptom of PD that is often before any tremors etc.

Gotta run..my little one just woke up.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you